Alert archive / Missouri / Flash Flood Warnings in 1997
Flash Flood Warning 67, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jun 17, 1997, 2:03 PM CDT for Cape Girardeau County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 1997, 2:03 PM CDT (19:03 UTC)
- Expired
- Jun 17, 1997, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Cape Girardeau County, MO
The radar
The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 171904 FFWPAH MOC031-172200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 203 PM CDT TUE JUN 17 1997 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSOURI ...CAPE GIRARDEAU COUNTY AT 200 PM DOPPLER RADAR CONTINUES TO SHOW A BAND OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THIS BAND IS MOVING SLOWLY NORTH. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE OVER MUCH OF CAPE GIRARDEAU COUNTY. DOPPLER RADAR ESTIMATES THAT SO FAR OVER 2 INCHES OF RAIN HAS FALLEN IN THE SOUTHERN HALF OF THE COUNTY. EMERGENY MANAGEMENT OFFICIALS STILL REPORT MANY ROADS ARE WATER COVERED AND IMPASSABLE. THE FLASH FLOOD WARNING FOR BOLLINGER COUNTY HAS BEEN ALLOWED TO EXPIRE AS THE RAIN HAS ENDED THERE AND OFFICIALS REPORT NO MAJOR WATER PROBLEMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. SPODEN/LAMM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:13 PM CDT, 50 minutes earlier.
Area forecast discussion, Jun 17, 1:13 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT TUE JUN 17 1997 MAIN FORECAST CHALLENGE IS OBVIOUS...HEAVY RAIN AND FFA. AS OF 1805 UTC...HEAVY RAIN CONTINUES OVER MOST OF SOUTHEAST MISSOURI WITH VERIFIED WARNINGS IN SOME AREAS. RADAR TRENDS HAVE SOME BACK BUILDING INTO WESTERN KENTUCKY AND SOUTHERN ILLINOIS...BUT STORMS HAVE TROUBLE HOLDING TOGETHER. IR SATELLITE LOOPS PUT MOST OF HEAVY RAIN ALONG GULF COAST WITH COLDER TOPS. HOWEVER...DRIER AIR PUSHING EAST NORTHEAST THROUGH ARKANSAS. BOTH ETA AND NGM AGREE ON MOVING STORM SYSTEM OVER FA...WITH MINOR DIFFERENCES IN LOCATION AND TIMING. CONTINUE TO LIKE THE ETA SOLUTION DUE TO IT/S SLOWER MOVMENT. TIME HEIGHT SECTIONS BRING HIGHEST UVV/S OVER AREA BETWEEN 00 AND 06 UTC AS SURFACE LOW NEAR TEXARKANA MOVES NORTHEAST INTO FA. . ISENTROPIC LIFT ON THE 304K SURFACE SUPPORTING HEAVY RAINFALL POTENTIAL OVER WESTERN KENTUCKY THIS EVENING. GOOD THETA E ADVECTION OVER WESTERN KENTUCKY AS WELL. EXPECT THUNDERSTORMS TO DEVELOP OVER PORTIONS OF ARKANSAS AND MOVE NORTHEAST INTO THE FA. VISIBLE LOOP INDICATING LOTS OF CU DEVELOPING IN DRY SLOT AREA OVER ARKANSAS. AFTER COORDINATIONW WITH SDF...WILL LIKELY EXTEND FFA FOR ALL OF WESTERN KENTUCKY. MAY NEED TO ADD IN SOUTHWEST INDIANA AS FFG VALUES ARE LOW...BUT THIS CAN ALSO BE DONE WITH AN UPDATE ONCE THE STORMS FORM. WILL COORDINATE FURTHER WITH IND BEFORE ZFP TIME. WILL KEEP ALL OTHER FFA/S IN EFFE4CT FOR TONIGHT. AS FOR WEDNESDAY...FEEL THAT THE RAIN SHOULD BE ENDING ALONG A PAH-EVV LINE BETWEEN 12-15Z WITH SLOW CLEARING DURING THE AFTERNOON. SPODEN
In the hours before
Special weather statement, Jun 17, 10:44 AM CDT, 3 hours 19 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-171745- THUNDERSTORM OUTLOOK...VALID UNTIL 600 AM WEDNESDAY NATIONAL WEATHER SERVICE PADUCAH KY SOUTHEAST MO/SOUTH IL 1044 AM CDT TUE JUN 17 1997 WEST KY/SOUTHWEST IN ...THUNDERSTORMS WITH HEAVY RAIN EXPECTED TODAY AND TONIGHT...HOWEVER NO SEVERE WEATHER IS EXPECTED... AN UPPER LEVEL STORM SYSTEM WAS LOCATED OVER NORTHWEST ARKANSAS THIS MORNING AND IS EXPECTED TO MOVE INTO PORTIONS OF SOUTHERN ILLINOIS BY THIS EVENING. THERE IS A TREMENDOUS AMOUNT OF MOISTURE ALREADY IN PLACE OVER MUCH OF THE AREA AND MORE WILL BE PULLED INTO THE REGION BY THIS STORM SYSTEM. THIS AMPLE AMOUNT OF MOISTURE WILL ACTUALLY HELP TO KEEP THE THUNDERSTORMS BELOW SEVERE LIMITS DUE TO THE LACK OF HEATING BY THE SUN. HOWEVER...HEAVY RAIN IS LIKELY OVER MUCH OF THE AREA AND THAT IS THE MAIN THREAT. A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. STORM MOVEMENT WILL BE VARIABLE ACROSS THE AREA DUE TO THE CIRCULATION AROUND THE STORM SYSTEM...WITH SPEEDS GENERALLY LESS THAN 20 MPH. SPOTTER ACTIVATION MAY BE NECESSARY DUE TO FLOODING. REMEMBER THAT A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST MISSOURI...EXCEPT FOR THE BOOTHEEL...AND FOR SOUTHERN ILLINOIS AND WESTERN KENTUCKY...GENERALLY SOUTH OF A LINE FROM CARBONDALE ILLINOIS TO MADISONVILLE KENTUCKY. SPODEN
Special weather statement, Jun 17, 12:02 PM CDT, 2 hours 1 minute before
MOZ110-111-171730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1202 PM CDT TUE JUN 17 1997 ...FUNNEL CLOUDS SPOTTED IN STODDARD COUNTY... AT 1150 AM...STATE TROOPERS AND TRAINED STORM SPOTTERS REPORTED A FUNNEL CLOUD NEAR ESSEX IN EASTERN STODDARD COUNTY. THE STORM IS MOVING NORTHEAST TOWARD SIKESTON. THE FUNNEL CLOUD HAS NOT TOUCHED DOWN. THIS IS NOT A TYPICAL SUPERCELL PRODUCING THIS FUNNEL CLOUD. IT IS MORE THAN LIKELY A RESULT OF BOUNDARIES AROUND THE AREA. SPOTTERS AND THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE SITUATION. PS
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:51 AM CDT | Flash Flood Warning | PAH | Bollinger, Cape Girardeau | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.